Virginia, 2008

Hail and Damaging Wind in Virginia, June 9, 2008

June 9, 2008 · NWS RNK · 6 events in 2 counties and zones

A few severe thunderstorms, which produced large hail and isolated wind damage, developed in portions of the Mountain Empire and New River Valley. These storms developed where strong heating interacted with increasing low level moisture in advance of an approaching cold front on June 9.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A few severe thunderstorms, which produced large hail and isolated wind damage, developed in portions of the Mountain Empire and New River Valley. These storms developed where strong heating interacted with increasing low level moisture in advance of an approaching cold front on June 9.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 9, 1:58 PM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 9, 1:58 PM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT MON JUN 9 2008

.SYNOPSIS...
HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH AT LEAST TODAY
THANKS TO THE INFLUENCE OF A PERSISTENT AREA OF HIGH PRESSURE.
TUESDAY INTO WEDNESDAY THE HIGH WILL SHIFT OFF THE COAST AND A
COLD FRONT WILL TRY TO MAKE ITS WAY INTO THE AREA. THE RESULT WILL
BE SLIGHTLY COOLER TEMPERATURES AND BETTER COVERAGE OF SHOWERS AND
STORMS.

&&

.NEAR TERM /THROUGH TUESDAY/...
ISOLATED THUNDERSTORMS HAVE DEVELOPED IN WATAUGA COUNTY. EXPECT
ISOLATED TO WIDELY SCATTERED COVERAGE...MAINLY IN THE SOUTHWEST
COUNTIES. GIVEN THE UNSTABLE AIRMASS...OUTFLOW FROM THIS STORMS WILL
LIKELY SPARK MORE STORMS UNTIL SUNSET. STAYED A LITTLE COOLER THAN
MAV GUIDANCE FOR MINIMUM TEMPERATURES TONIGHT...SINCE MAV HAS BEEN
TOO WARM PAST COUPLE OF NIGHT.

A WEAK FRONT APPROACHES THE FORECAST AREA ON TUESDAY. EXPECTING MUCH
MORE AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON
COMPARED TO TODAY. MORE CLOUD COVER...ESPECIALLY IN THE WEST WILL
HOLD BACK HIGH TEMPERATURES A COUPLE OF DEGREES. EVEN IN THE
EAST...AFTERNOON TEMPERATURES AND DEW POINTS NOT QUITE ENOUGH TO
MEET HEAT ADVISORY CRITERIA ON TUESDAY.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
SURFACE HIGH IS EXPECTED TO MOVE INTO THE MID ATLANTIC REGION
WEDNESDAY. GFS SHOWING ASSOCIATED SURFACE FRONT INTO NORTH CAROLINA
WEDNESDAY MORNING BUT THETA-E BOUNDARY IS ACROSS NORTHERN CWA
(LWB-HSP-LYH). WITH THIS SCENARIO...CONVECTION IS STILL POSSIBLE
ACROSS THE AREA DURING THE AFTERNOON AND EVENING HOURS. THE BETTER
CHANCE FOR STORMS TO DEVELOP WOULD BE THE MOUNTAIN AND FOOTHILL
COUNTIES OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA
(BLF-GEV-MWK SOUTH). CLOUD COVER AND SOUTHEAST FLOW SHOULD HELP
KEEP TEMPERATURES FROM SOARING TO HIGH...BUT HIGH DEW POINTS WILL
STILL MAKE CONDITIONS UNCOMFORTABLE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
UPPER LEVEL RIDGE LOOKS TO REESTABLISH ITSELF OVER THE REGION. A
SURFACE REFLECTION/LEE TROUGH IS EXPECTED TO DEVELOP IN THE EAST.
WITH A BOUNDARY IN THE REGION...SCATTERED CONVECTION IS POSSIBLE
ACROSS THE MOUNTAINS IN THE AFTERNOON AND EVENING HOURS. A FEW OF
THESE STORMS MAY DRIFT TO THE EAST DURING THE EVENING. 850 MB
TEMPERATURES RUNNING +18C WHICH WILL KEEP TEMPERATURES ABOVE NORMAL
BY 5-8F.

UPPER LEVEL RIDGE IS EXPECTED TO LOSE ITS INFLUENCE ON THE REGION
THIS WEEKEND. THIS WILL ALLOW A COLD FRONT TO MOVE THROUGH THE AREA
ON SATURDAY. ONCE FRONT PASSES...COOLER DRIER WEATHER WITH LESS
HUMIDITY WILL ENCOMPASS THE REGION. TEMPERATURES WILL RUN ABOVE
NORMAL UNTIL THE FRONT PASSES...THEN THEY WILL FALL BACK TO
SEASONABLE LEVELS.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
ONLY ISOLATED THUNDERSTORMS EXPECTED TODAY...MAINLY FROM 21-03Z
FROM FAR SOUTHWEST VIRGINIA INTO THE NORTHWEST NORTH CAROLINA
MOUNTAINS. NOT ENOUGH CHANCE TO INCLUDE IN ANY OF THE TAFS.

MVFR FOG EXPECTED AT KDAN/KLYH/KLWB AGAIN TOWARD TUES
MORNING. EXPECT IFR VSBY TOWARD DAWN AT LWB DUE TO GROUND FOG.

APPROACH OF A WEAKENING COOL FRONT WILL BRING A BIT BETTER CHANCE
FOR ORGANIZED CONVECTION AND ASSOCIATED RESTRICTIONS TO CEILINGS
AND VISIBILITY TUESDAY AFTERNOON. BUT ANY MVFR CONDITIONS WITH
STORMS WILL BE AFTER THE END OF THE FORECAST PERIOD.

THE FRONT IS EXPECTED TO DISSIPATE OVER OR JUST SOUTH OF AREA...ADDITIONAL
SCATTERED STORMS MAY THEN LINGER THROUGH MID OR LATE WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ046-047-059.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS
Hazardous weather outlook, Jun 9, 2:46 PM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT MON JUN 9 2008

NCZ001-002-018-VAZ007-009>020-WVZ042>045-102000-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
346 PM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROLONGED PERIOD OF HEAT WILL CONTINUE THROUGH TODAY WITH
AFTERNOON TEMPERATURES IN THE UPPER 80S TO LOWER 90S.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ022>024-032>035-043>045-058-102000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-HALIFAX-
346 PM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROLONGED PERIOD OF HEAT WILL CONTINUE THROUGH TODAY WITH
AFTERNOON HEAT INDEX READINGS APPROACHING 100. ANYONE PLANNING
OUTDOOR ACTIVITIES SHOULD TAKE APPROPRIATE PRECAUTIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDEX VALUES ON TUESDAY WILL ONCE AGAIN APPROACH 100.
TEMPERATURES WILL BE NOTICEABLY COOLER THE REMAINDER OF THE WEEK
HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ046-047-059-102000-
APPOMATTOX-BUCKINGHAM-CHARLOTTE-
346 PM EDT MON JUN 9 2008

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THE PROLONGED PERIOD OF HEAT WILL CONTINUE THROUGH TODAY...WITH
DANGEROUS HEAT INDEX VALUES THIS AFTERNOON REACHING AROUND 105
FOR A FEW HOURS. ANYONE PLANNING OUTDOOR ACTIVITIES SHOULD TAKE
APPROPRIATE PRECAUTIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDEX VALUES WILL ONCE AGAIN APPROACH 105 TUESDAY
AFTERNOON....HOWEVER TEMPERATURES WILL BE NOTICEABLY COOLER FOR THE
REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Jun 9, 2:01 PM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT MON JUN 9 2008

NCZ001-018-019-092000-
WATAUGA NC-WILKES NC-ASHE NC-
301 PM EDT MON JUN 9 2008

...THUNDERSTORM MOVING THROUGH THE NORTHWEST NORTH CAROLINA
MOUNTAINS...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORM 3 MILES SOUTHWEST OF DEEP GAP...OR ABOUT 3 MILES
SOUTHEAST OF RUTHERWOOD...MOVING NORTHEAST AT 6 MPH. THE
THUNDERSTORM WILL BE NEAR...TODD AT 315 PM EDT...DEEP GAP AT 325 PM
EDT...FLEETWOOD AT 350 PM EDT...CASCADE FALLS AT 355 PM
EDT...SUMMIT...IDLEWILD AT 400 PM EDT...

EXPECT RAINFALL AMOUNTS OF AN INCH THROUGH 400 PM. PEA SIZE HAIL AND
GUSTY WINDS MAY ALSO ACCOMPANY THIS STORM.

STONEFIELD
Special weather statement, Jun 9, 3:12 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT MON JUN 9 2008

NCZ018-092045-
WATAUGA NC-
412 PM EDT MON JUN 9 2008

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF BLOWING ROCK...OR ABOUT 2 MILES
SOUTHEAST OF FOSCOE...MOVING NORTHEAST AT 7 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...VALLE CRUCIS AT 425 PM EDT...MOSES CONE
MEMORIAL PARK...BLOWING ROCK AT 435 PM EDT...BOONE...AHO AT 445 PM
EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM.

JDS
Special weather statement, Jun 9, 3:47 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT MON JUN 9 2008

NCZ018-092115-
WATAUGA NC-
447 PM EDT MON JUN 9 2008

...STRONG THUNDERSTORM WEST OF BOONE MOVING SLOWLY NORTHWEST...

AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF SUGAR GROVE...OR ABOUT OVER
ROMINGER...MOVING NORTHWEST AT 8 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...BEECH MOUNTAIN AT 455 PM EDT...PEORIA...REESE AT 515 PM EDT...

WIND GUSTS TO 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM.
Local storm report, Jun 9, 4:08 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             VALLE CRUCIS            36.22N 81.78W
06/09/2008  E1.00 INCH       WATAUGA            NC   LAW ENFORCEMENT

0450 PM     HAIL             2 W VALLE CRUCIS        36.22N 81.82W
06/09/2008  E0.88 INCH       WATAUGA            NC   TRAINED SPOTTER

0500 PM     HAIL             BEECH MOUNTAIN          36.21N 81.89W
06/09/2008  E1.00 INCH       WATAUGA            NC   PUBLIC

0506 PM     HAIL             BEECH MOUNTAIN          36.21N 81.89W
06/09/2008  E1.75 INCH       WATAUGA            NC   TRAINED SPOTTER

&&

PCORRIGA
Local storm report, Jun 9, 4:18 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             BEECH MOUNTAIN          36.21N 81.89W
06/09/2008  E2.75 INCH       WATAUGA            NC   LAW ENFORCEMENT

&&

PCORRIGA
Local storm report, Jun 9, 4:22 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             BEECH MOUNTAIN          36.21N 81.89W
06/09/2008  E1.50 INCH       WATAUGA            NC   PUBLIC

            HAIL COVERING GROUND TO DEPTH OF 1 INCH

&&

PCORRIGA

The radar

The Roanoke radar (KFCX), 55 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
June 9, 5:45 PM EST
Where
Carroll County, 0.11 mi NE of Eona
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.731, -80.769

Several large tree branches were blown down by thunderstorm winds. Damage values are estimated.

Hail, Carroll

When
June 9, 6:05 PM EST
Where
Carroll County, 1.29 mi WSW of Cliffview
Measured
0.88 in hail
Reported by
Public
Coordinates
36.690, -80.940

Hail, Galax (C)

When
June 9, 6:05 PM EST
Where
Galax (C) County, Galax
Measured
0.75 in hail
Reported by
Public
Coordinates
36.670, -80.920

Hail, Carroll

When
June 9, 6:45 PM EST
Where
Carroll County, 0.87 mi SSE of Sylvatus
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.859, -80.764

Hail, Carroll

When
June 9, 7:43 PM EST
Where
Carroll County, Lambsburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.580, -80.770

Hail, Carroll

When
June 9, 9:18 PM EST
Where
Carroll County, 2.09 mi WSW of Cana
Measured
1 in hail
Reported by
Public
Coordinates
36.568, -80.705

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119758, 119761, 119762, 119763, 119766, 119769.